Rocking the boat

So things were great after finding the right medication and the right dosage. Things were easier, my boyfriend and I were happier, and I felt like I had the right combination of help. Towards the end of 2015 though things got a little stressful.

My boyfriend was moving from Australia back to the US and we were looking for a place together. After some time and effort I found us a nice apartment. Now I just needed him to come home! He got here and oh my god were things great! All the stress was worth it.

After about 2 weeks my newly found balance wavered. My emotions went wild. I would start fights, lock myself in the room, drink, slam doors, scream at my boyfriend. I had regressed back to the state I was in before medication. I also started impulsively shopping and spending money I should’ve have spent. It was time to take a trip back to the psychiatrist.

I told her what was going on. Everything was fine and my boyfriend didn’t do much to provoke the fights, or my attitude. The changes just got to me. My perfectly balanced boat was rocked. And I wasn’t handling that well, so my mood reflected that. The psychiatrist thought it was time to add a mood stabilizer because my mania wasnt necessarily self grandeur, but it was irritation and it showed it self more with the welbutrin and a change in my situation. She decided to add 50mg of lamictal to my daily medical cocktail. After 4 weeks she was going to increase it to 100mg.

I had left the doctor feeling reluctant. I didn’t want to take another medication. I didn’t need it! I needed relief, yes, but this couldn’t be the only way. My lovely boyfriend though convinced me to take it and gave me all the support he could.

The next 4 weeks were hell. I thought I was bad before, but while taking the lamictal I felt worse. I kept having suicidal thoughts, and our fights intensified, as did my rage. Then I would break down crying and tell my boyfriend how I didn’t want to take the medication. I even broke down to my brother.

The next meeting with my psychiatrist was one that was much needed. I told her I didn’t want to stay on the lamictal. I told her what it did to me and how I don’t like it. She very nicely told me it wasn’t the lamictal. I looked at her confused and she told me it was my mood disorder. That the increase to 100mg should help and we could try it for just a little while and see how that went. Once again, I reluctantly agreed.

 

Advertisements

6 thoughts on “Rocking the boat

  1. Honestly, I’d questioned the Wellbutrin, it seemed more for a surface symptoms (nerves) than bipolar itself. Please urge your doctor to hone-in on a medication that doesn’t just treat the symptoms superficially, but treats the bipolar. From what little I know of them, I do know many are actually anti-seizure medications. For whatever reason those are known to work well in treating bipolar. Finding the right one comes down to which cause side effects (for you) and which do not. You’ll get there. Try to be patient with yourself.

    Like

    • Thank you! The doctor actually prescribed the Welbutrin for depression. I’m thinking that she wasn’t 100% sure about the bipolar and if an anti-depressant is given and mania symptoms persist, then there is a greater chance of bipolar being present. The lamictal is the anti-convulsive and is supposed to help create balance. Lately I’m feeling pretty alright. My bad days are when I forget the medication and I really need to figure out a way to stay consistent with taking the medicine

      Like

  2. We don’t use Wellbutrin in the UK for depression, I think it works on the noradrenaline rather than serotonin? But all SSRI’s send me into mania pretty quickly.

    Whatever happens keep on with the search for the right med, that’s the key. Once you find the right meds everything else falls into place.
    Nice to meet you!

    Like

    • Welbutrin isn’t a SSRI, but it’s a NDRI . It works on serotonin, dopamine, and norepinephrine (noradrenaline), but mostly focuses on dopamine. So it can be used for depression, but I think that because it affects all three of the neurotransmitters that it’ll still cause mania. And im sorry if I seem like a know it all! Im just studying mental health counseling and I had to study and know the DSM-5 for diagnosing disorders. But the Welbutrin seems to be working, I just don’t like how I feel with the Lamictal. And I keep having vivid nightmares almost every night but the doctor said it’s not a side effect of the lamictal, but they started when I started taking it. I’ve also looked it up and other people have experienced it as well. Thank you for the support!

      Like

  3. No worries I like know it all’s šŸ™‚ I studied Clinical Psych at Uni the first time round, I think doctors freak a little when you can rattle off exactly what you thinks been going on the past few months and why without them saying a word. Plus we make the WORST patients. No I was comparing the two, because NDRI’s are off label for depression here I’m not used to them as a patient or a practitioner. I have been prescribed an NRI (Reboxetine) which sounds similar to what you’re describing but I’m not good with antidepressants of any kind.

    I’d imagine any kind of medication that affects brain chemistry will give you nightmares at least initially… and that’s def been my experience.

    I think you’ve tried to get on my old/empty site- I’m absolutely failing at trying to get the avatar and my new blog to link up to the new one https://nousegoingback.wordpress.com/

    Like

    • I definitely agree that we make the worst patients lol. And it’s hard for them to take us seriously when we come in and know what we’re talking about. And it’s sad cause I tell them my background and it’s still difficult. And I get what you’re saying about the medication. I find it fascinating that over there the NDRIs aren’t used. Is there a reasoning behind it? Maybe we’re jut behind over here lol

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s